Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 4, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 9, 2001, 7:16 PM EDT for Taylor County, West Virginia. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 9, 2001, 7:16 PM EDT (23:16 UTC)
- Expired
- Apr 9, 2001, 8:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Taylor County, WV
The radar
The Pittsburgh radar (KPBZ), 134 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 7:55 PM EDT | Hail 1 | Grafton, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 7:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 841 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 092317 SVRCRW WVC091-100000- /NEW.KRLX.SV.W.0019.092316-100000/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 716 PM EDT MON APR 9 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TAYLOR COUNTY IN WEST VIRGINIA... * UNTIL 800 PM EDT... * AT 711 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES NORTH OF GRAFTON...MOVING EAST AT 55 MPH. * THIS STORM WILL EFFECT AREAS NORTH OF GRAFTON. <<CALL TO ACTION>>THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BYk CALLING TOLL FREE...877-633-6772. $$ LAT...LON 3952 8016 3935 8018 3932 7993 3943 7993
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:19 PM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, Apr 9, 3:19 PM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 319 PM EDT MON APR 9 2001 DIVERGED CONSIDERABLY FROM MOS GUIDANCE THIS AFTERNOON. THERE IS NO INDICATION THAT THE RIDGING WILL BREAK DOWN AND THE UPPER PATTERN WILL CHANGE UNTIL THE WEEKEND OVER OUR AREA. WITH THE STRONG SOUTHERLY FLOW...ESPECIALLY WEDNESDAY...THE MOS LOOKS WAY TOO LOW ON THE TEMPERATURES. THE AVIATION MOS BEARS THIS OUT AS IT IS 5 TO 10 DEGREES ABOVE MOS TEMPERATURES IN PERIODS 3 AND BEYOND. SO...HAVE GONE CONSIDERABLY HIGHER ON THE TEMPERATURES UNTIL THE WEEKEND APPROACHES. THE PROXIMITY OF THE FRONT OVER NORTHERN SECTIONS OF THE FORECAST AREA WILL MEAN A CHANCE OF SHOWERS THERE PRETTY MUCH FOR A FEW DAYS. HAVE TRIED TO FOCUS THE TIMING ON THE THUNDERSTORMS BUT WITH THE SHOWERS I HAVE NOT TRIED TO GET TOO FANCY AS THERE ARE LITTLE WAVES NOW AND THEN. WENT WITH THE MRF FOR COOLING WITH THE RETURN TO ZONAL FLOW THE BEGINNING OF NEXT WEEK. BUT...HAVE WENT DRY AS I SEE NO REAL GOOD SOURCE OF MOISTURE WITH THE WEST FLOW AND NO REAL GOOD TRIGGERS. SEVERE THUNDERSTORM WATCH SHOULD DIE AT 5. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...SVR TuSTM WATCH UNTIL 5 PM PERRY AND MORGAN COUNTIES. .END/ AAR
In the hours before
Local storm report, Apr 9, 2:35 PM EDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
235 PM EDT MON APR 9 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
K
0200 PM ALBANY OH .88 INCH HAIL
04/09/01 ATHENS REPORTED BY
SPOTTERSNearby
Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.